# SDR 2020FA0000430

- Difficulty date: September 2, 2020
- Submitted: October 2, 2020
- Operation: General aviation
- Aircraft: N5657A
- Make and model: Maule M-7-235
- Aircraft serial: 4013C
- Aircraft time: 5,100 hours
- Engine: Lyc IO540*
- System (JASC): 2750 · Trailing Edge Flap Control System
- Part: Ratchet Sys
- Condition: Failed
- Location: Te Flap System
- Stage of operation: DE
- How discovered: O
- Nature of condition: Z
- Precautionary procedure: O

## Discrepancy

ON FINAL FOR LANDING WITH 40 FLAPS SET IN, FLAPS SUDDENLY SNAPPED UP TO NEUTRAL, PLANE DROPPED QUICKLY.  FLAP HANDLE WOULD WORK, BUT WOULD NOT CATCH.  NO FLAP LANDING DONE.  FOUND THAT THE CURVED FLAP RATCHET HAD BROKEN IN HALF.  ALL OTHER PARTS APPEARED IN GOOD SHAPE.  A NEW FLAP RATCHET WAS OBTAINED FROM MAULE AND MOUNTED WITH FLAPS NOW WORKING NORMALLY.  WHEN TALKING WITH MAULE THEY ADVISED THIS HAD BEEN KNOWN TO HAPPEN BEFORE.  WHEN PUT OUT ON FB ON THE MAULE PILOTS FORUM, NUMEROUS RESPONSE CAME BACK THAT THIS SAME THING HAD HAPPENED TO NUMEROUS OTHER MAULE PILOTS OVER THE YEARS.  A COMMON THREAD WAS IT`S HAPPENING IN THE LANDING PHASE AND ONE INSTRUCTOR REPORTED THAT SEVERAL STUDENTS HAD BROKEN THE RATCHET BY FORCING THE FLAP HANDLE.  A METALURGIST ON THE FORUM POINTED OUT THAT THERE HAD BEEN NO RELIEF GROUND INTO THE 90 DEGREE INNER CORNERS AND THAT THE METAL USED WAS SUBPAR.  I NOTED THAT THE NEW FLAP RATCHET I GOT DID HAVE THE RELIEFS GROUND INTO THE CORNERS, BUT LIKELY THERE ARE MANY LIKE MINE THAT ARE OLDER AND DO NOT.
